Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 50, NWS St. Louis, MO

March 11, 2006Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 11, 2006, 2:31 AM CST for Crawford County, Washington County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 11, 2006, 2:31 AM CST (08:31 UTC)
Expired
Mar 11, 2006, 3:04 AM CST
In force
33 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 11, 3:00 AM CSTHAIL 0.755 Se Anthonies Mill, MOTIME IS ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 11, 1:51 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.5 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KLSX 110831
SVRLSX
MOC055-221-110930-
/O.NEW.KLSX.SV.W.0050.060311T0831Z-060311T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
231 AM CST SAT MAR 11 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI
  WASHINGTON COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 330 AM CST

* AT 230 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BOURBON TO 7
  MILES SOUTHWEST OF IRONDALE...OR ALONG A LINE EXTENDING FROM
  BOURBON TO 6 MILES WEST OF BISMARCK...AND MOVING NORTHEAST AT 55
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  POTOSI...
  MINERAL POINT...
  OLD MINES...
  RICHWOODS...

LAT...LON 3774 9111 3796 9110 3805 9153 3820 9148
      3820 9078 3810 9069 3808 9065 3790 9065
      3774 9065 3775 9089

$$

CVKING
2 follow-up statements
000
WWUS53 KLSX 110849
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
249 AM CST SAT MAR 11 2006

MOC055-221-110930-
/O.CON.KLSX.SV.W.0050.000000T0000Z-060311T0930Z/
WASHINGTON MO-CRAWFORD MO-
249 AM CST SAT MAR 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CST
FOR NORTHERN CRAWFORD AND WASHINGTON COUNTIES...

AT 245 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL FROM 11 MILES NORTHEAST OF ST. CLOUD TO 7 MILES NORTHEAST
OF IRONDALE...MOVING NORTHEAST AT 55 MPH.

LAT...LON 3774 9111 3796 9110 3805 9153 3820 9148
      3820 9078 3810 9069 3808 9065 3790 9065
      3774 9065 3775 9089

$$

CVKING
000
WWUS53 KLSX 110904
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
304 AM CST SAT MAR 11 2006

MOC055-221-110914-
/O.CAN.KLSX.SV.W.0050.000000T0000Z-060311T0930Z/
WASHINGTON MO-CRAWFORD MO-
304 AM CST SAT MAR 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD AND
WASHINGTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3774 9111 3796 9110 3805 9153 3820 9148
      3820 9078 3810 9069 3808 9065 3790 9065
      3774 9065 3775 9089

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 11:40 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 10, 11:40 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 PM CST FRI MAR 10 2006

.DISCUSSION...
FOR THE 12Z SHORT-TERM MDLS (TIL MONDAY)...H500 LONGWAVE TROF WL BGN
OVR THE WRN CONUS...WHERE IT HAS BEEN ANCHORED OVR THE PAST SEVERAL
DAYS...AND EJECT SHRTWVS OUT EVERY DAY OR SO. WITH THE LAST.../GRAND
FINALE/...SHRTWV THAT WL COME OUT LATE ON SUNDAY...POSN OF LONGWAVE
ITSELF WL ALSO CHG...SIGNALLING A TRANSITION OF PTRNS FOR THE
CONUS...AND A MORE QUIET ONE EVENTUALLY FOR THE FA. MAIN MDL DIFFS
CNTR ARND HANDLING OF CDFNT SAT NGT AND POSN OF SFC LO SUN NGT AND
MON. NAM IS SLOWER ON PUSHING CDFNT THRU FA...SINCE IT FAILS TO MOV
SHRTWV ENERGY FM THE NGT BFR TO THE NE...AS THE OTRS HV DONE. FAVOR
THE GFS AND PERSISTENCE HERE...AS OTR MDLS ALSO FAVOR THE GFS. BY
SUN NGT AND MONDAY...GFS AND OTR MDLS SHOW A MORE NLY SFC WAVE TRACK
THRU SRN IA...WHILE THE NAM TRACKS THIS THRU SRN MO. AGAIN PREFER
THE GENERAL MDL CONSENSUS OF THE MORE NLY TRACK AS NAM DOES NOT
APPEAR TO BE HANDLING THIS SYS WELL.

FOR TNGT...MAIN THING PREVENTING AMS FM DVLPG ANY PCPN ATTM IS LACK
OF MOISTURE...BUT MOIST TONGUE OF AIR ARND H850 AND BLO...NOW SEEN
ON SAT PIX AS SURGE OF SC/AC THRU WRN AR HDG NWD...WL MOV INTO THE
FA BY LATE THIS EVNG. COUPLED WITH PRESENCE OF H850 JET NOSING INTO
OUR AREA AND STG H850 THTA-E ADVECTION...SHRA AND TSRA SHUD BREAK
OUT BY 04/05Z AND EXPAND IN COVERAGE THRU THE OVERNIGHT PD...NOTABLY
ALG THE EXPCD MOISTURE/INSTABILITY AXIS WHICH SHUD SET UP ACRS THE
SERN 2/3RDS OF THE FA. MAIN LO LVL FORCING AND UPR LVL SUPPORT BY
LATE THIS PD IS EXPCD TO MOV TO THE NE OF THE FA...ENDING MUCH OF
THE PCPN THREAT BY THE NXT PD. WENT ON THE COOL SIDE OF MOS TEMPS AS
CLIMO SUGGESTS A 10F TEMP FALL AND STILL FAIRLY LONG MID MARCH
NIGHTS SHUD SUPPORT A STEADY RATE OF FALL DESPITE SLY SFC WNDS.

FOR SATURDAY...WRMFNT WL PUSH THRU THE NERN FA DURG THE MRNG HRS
LEAVING EVERYONE IN THE WRM SECTOR FOR THE AFTN. PWATS FALL
SOMEWHAT...WITH MAIN PCPN THREAT CONFINED TO THE LATE AFTN HRS AND
OVERNIGHT AS LO LVL JET WL AGAIN STRENGTHEN IN ADVANCE OF AN
APPROACHING CDFNT FM THE W. BEST PCPN CHCS WL BE ACRS THE SERN
2/3RDS OF THE FA AGAIN...AS CDFNT WL SHARPLY REDUCE PCPN CHCS AS IT
MOVS THRU. PROBABLY THE BEST THREAT FOR SVR WX AND HEAVY RAFL WL BE
DURG SAT NGT...AS STGST FORCING WL COMBINE WITH A VERY MOIST AMS...
AND EXPCD VECTORS OF THE TSTMS WL BE NRLY PARALLEL TO LO LVL BDRYS
SUPPORTING TRAINING ECHOES. MENTIONED HEAVY RAFL THREAT IN FCST. STG
0-6KM BULK SHEAR AT 30M/S AND DECENT LO LVL 0-1KM SHEAR SUGGESTS
SUPERCELL THREAT ERY ON...BUT WITH EXPCD MOTION VECTORS...WL MERGE
INTO LINE/BAND OF CONVEVCTION SUPPORTING MORE THE HEAVY RAFL THREAT.
WENT WITH WRMR MAV MOS TEMPS THIS PD...AS EXPCD CLDS WL HV LTL
IMPACT ON TEMPS TIL MID-LATE AFTN.

FOR SUNDAY...A BREAK ON TAP...BUT VERY BRIEF...AS NXT SHRTWV GATHERS
STRENGTH OVR THE CNTRL PLNS AND PUSHES ANOTHER WRMFNT TWDS THE FA
WITH MOISTURE ON PAR WITH THAT ON SATURDAY NGT. EXPC TSTMS TO BREAK
OUT ONCE AGAIN LATE SUNDAY AFTN/NGT.  LEANED IN THE DIR OF MAV MOS
TEMPS...BUT WAS MORE HESITANT...AND WL DEPEND ON HOW FAST THE WRMFNT
WL BE ABLE TO SURGE NWD...AS LATER PCPN DVLPMT THAT 24HRS PRIOR SHUD
ALLOW TEMPS TO NONETHELESS WRM VERY WELL. SVR THREAT EXISTS FOR LATE
SUNDAY AFTN/NGT...BUT MORE AMBIGUOUS THAN EVENT 24HRS BFR...AND DRY
LN LATE IN THE PD SHUD KP THINGS MOVING ALG WELL TO PREVENT TOO MUCH
OF A HEAVY RAFL THREAT.

FOR MONDAY...DRY SLOT DOMINATES THE FA...AND DESPITE DECENT LO LVL
CAA THRU THE DAY...MARCH SUNSHINE AND DP MECHANICAL MIXING WL FORCE
TEMPS INTO THE 50S/60S ACRS THE FA FM NW TO SE. THE SRN EDGE OF THE
COMMA HEAD MAY CLIP NRN/NERN SXNS OF THE FA MON NGT...BUT ONLY
LOOKING LIKE SPKLS/FLURRIES.

FOR THE EXTDD PD (MON NGT - FRI)...H500 LONGWAVE TROF...IN A
TRANSITORY STATE...BGNS THE PD OVR THE CNTRL CONUS WHERE THE /GRAND
FINALE/ TO OUR ACTIVE WX PTRN IS IN THE PROCESS OF EXITING. NAM/DGEX
SHOW A MUCH MORE SLY SFC LO TRACK VERSUS THE REST OF THE MED RNG
MDLS (GFS/ECMWF/CMC)...WHICH HV A MUCH MORE NLY AND MORE PROGRESSIVE
TRACK. PREFER THE LATTER...WHERE ONLY A FEW SPKLS OR FLURRIES ARE
EXPCD FOR MON NGT. A MORE QUIET MID LVL PTRN THEN TAKES HOLD...AS
LONGWAVE TROF SLIDES TO THE ERN CONUS FOR THE REST OF THE WEEK WITH
LONGWAVE RDG DOMINATES THE WRN 2/3RDS OF THE CONUS WITH MOSTLY SFC
HI PRES IN CONTROL. ONLY INTERRUPTION TO THIS WL BE DURG WED/WED
NGT...WHERE A WK SHRTWV WL CLIP MAINLY THE NRN/NERN SXNS OF THE FA.
DUE TO THE NWLY MID LVL FLOW PTRN AND DOMINANCE OF CANADIAN HI PRES
EXPCD...LOOK FOR TEMPS AOB NORMAL DURG THIS PD...AND GENERALLY DRY
FOR MOST LOCNS.

TES
&&

.AVIATION...
FOR THE 06Z TAFS...A DEVELOPING WARM FRONT TO THE SOUTH OF MISSOURI
WILL SLIDE TO THE NORTH ACROSS THE AREA...BRINGING IN
MOIST...UNSTABLE AIR ON THE NOSE OF A STRONG LOW LEVEL JET. THIS
WILL HELP TRIGGER SHOWERS AND THUNDERSTORMS AFTER 09Z...WHICH WILL
SPREAD NORTHWARD. IN THE MEANTIME WILL CONTINUE TO MENTION LLWS OVER
ALL TAF SITES AS WINDS AT 2000 FEET CONTINUE TO INCREASE WITH
SEVERAL VWP SITES INDICATING 45 TO 60 KTS WINDS AT THIS LEVEL. THIS
ROUND OF PCPN TO COME TO AN END BY 15Z. HOWEVER...MAIN COLD FRONT TO
PUSH ITS WAY INTO WESTERN MO BY 18Z...THEN INTO CENTRAL MO BY
00Z...SO HAVE ADDED MENTION OF TSTMS TO TAFS AFTER 22Z.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 11, 12:43 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1243 AM CST SAT MAR 11 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-120630-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
1230 AM CST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...OVERNIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE FROM NORTHWESTERN ARKANSAS
NORTHEAST ACROSS THE EASTERN HALF OF MISSOURI AND WESTERN ILLINOIS
DURING THE PREDAWN HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

...SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY...
...MODERATE RISK OF SEVERE THUNDERSTORMS ON SUNDAY...

THUNDERSTORMS ARE EXPECTED TO REDEVELOP SATURDAY AFTERNOON ACROSS
CENTRAL MISSOURI AND MOVE ACROSS EASTERN MISSOURI AND WESTERN
ILLINOIS DURING THE EVENING HOURS. VERY LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THE STRONGEST
THUNDERSTORMS.

ANOTHER ROUND OF SEVERE WEATHER APPEARS LIKELY ON SUNDAY AFTERNOON
AND EVENING AS A COLD FRONT MOVES ACROSS THE REGION. VERY LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.

CVKING

In the hours before

Local storm report, Mar 11, 2:00 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 AM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             FREDERICKTOWN           37.56N 90.30W
03/11/2006  M1.00 INCH       MADISON            MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Mar 11, 2:03 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
203 AM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     HAIL             1 N FREDERICKTOWN       37.58N 90.30W
03/11/2006  M1.75 INCH       MADISON            MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Mar 11, 2:06 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
206 AM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             MINE LA MOTTE           37.62N 90.29W
03/11/2006  M1.00 INCH       MADISON            MO   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING THE GROUND.

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 1:37 AM CSTSevere Thunderstorm WarningLSXMadison29 min
Mar 11, 1:50 AM CSTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois40 min
Mar 11, 2:02 AM CSTSevere Thunderstorm WarningLSXReynolds14 min
Mar 11, 2:13 AM CSTSevere Thunderstorm WarningLSXIron32 min
Mar 11, 2:26 AM CSTSevere Thunderstorm WarningLSXSainte Genevieve64 min
Mar 11, 2:29 AM CSTSevere Thunderstorm WarningLSXSaint Francois53 min
Mar 11, 2:41 AM CSTSevere Thunderstorm WarningLSXFranklin30 min
Mar 11, 2:56 AM CSTSevere Thunderstorm WarningLSXJefferson35 min
Mar 11, 3:20 AM CSTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis14 min
Mar 11, 3:09 PM CSTSevere Thunderstorm WarningLSXMoniteau51 min
Mar 11, 3:15 PM CSTSevere Thunderstorm WarningLSXAudrain, Boone45 min
Mar 11, 3:40 PM CSTSevere Thunderstorm WarningLSXAudrain, Callaway50 min
Mar 11, 3:43 PM CSTSevere Thunderstorm WarningLSXMonroe, Ralls47 min
Mar 11, 3:56 PM CSTSevere Thunderstorm WarningLSXMarion34 min
Mar 11, 4:01 PM CSTSevere Thunderstorm WarningLSXBoone, Moniteau44 min
Mar 11, 4:18 PM CSTSevere Thunderstorm WarningLSXPike27 min
Mar 11, 4:23 PM CSTTornado WarningLSXPike37 min
Mar 11, 4:29 PM CSTSevere Thunderstorm WarningLSXAudrain, Callaway46 min
Mar 11, 4:30 PM CSTSevere Thunderstorm WarningLSXMarion, Monroe, Shelby45 min
Mar 11, 4:41 PM CSTSevere Thunderstorm WarningLSXBoone18 min
Mar 11, 5:07 PM CSTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery38 min
Mar 11, 5:14 PM CSTTornado WarningLSXAudrain, Callaway, Montgomery46 min
Mar 11, 5:27 PM CSTSevere Thunderstorm WarningLSXPike30 min
Mar 11, 5:50 PM CSTSevere Thunderstorm WarningLSXLincoln40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.